More than 10 million lives covered by insurance. Call us today to get the care you deserve.

Trusted Content

Temazepam (Restoril) Overdose Signs And Symptoms

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

Temazepam (Restoril) overdose signs and symptoms include intense drowsiness, difficulty breathing, and loss of consciousness. Mixing temazepam and other drugs can make an overdose more likely.

Temazepam is a benzodiazepine sleep medication, marketed under the brand, Restoril. It is generally prescribed for seven to 10 days of use because of its tendency to lead to physical dependence and its potential for abuse.

The body develops a tolerance to Restoril quickly. In response, some people increase their dosage or take it more frequently to feel the same effect, often without a doctor’s recommendation.

A temazepam overdose can occur if a person takes a dangerously large dose or if the drug builds up in their system from repeated use. Mixing Restoril with other drugs also increases overdose risk.

Temazepam (Restoril) Overdose Signs And Symptoms

A person who has overdosed on Restoril may exhibit intensified signs of the drug’s normal function, such as drowsiness and lethargy.

Other temazepam (Restoril) overdose signs include:

  • weakness
  • slow reflexes
  • slow reaction time
  • unconsciousness
  • vomiting
  • dilated pupils
  • clammy skin
  • blue skin, lips, or fingernails (from lack of oxygen)

Some symptoms of a Restoril overdose are harder for others to discern, but may be noticed by the person experiencing them, such as:

  • nausea
  • blurred vision
  • confusion
  • sluggishness
  • labored breathing

Introducing
virtual care

Get treatment when
and how you need it.

Overdose Caused By Mixing Temazepam And Other Depressants

Though it is possible to overdose on any benzodiazepine, it is much more likely when the drug is mixed with other substances. Combining Restoril with alcohol or opioids is an especially dangerous practice.

Alcohol, opioids, and benzodiazepines are categorized as central nervous system (CNS) depressants. Their function is to relax the body and mind by slowing breathing and heart rate.

When depressants are mixed, these vital functions may be slowed too much, which can result in:

  • sedation
  • extreme drowsiness
  • low heart rate
  • shallow breathing
  • inability to breathe
  • loss of consciousness
  • coma
  • death

If more than one depressant is taken at a time, it can be difficult to determine how much of each is safe to take without overdosing, as all drugs have different dosages and effects.

Overdose Caused By Mixing Temazepam And Stimulants

It is also possible to overdose on temazepam if it is mixed with stimulant drugs, such as Adderall (amphetamine) or Ritalin (methylphenidate).

Stimulants have opposing effects to depressants—increasing heart rate, breathing, and energy levels. This also makes it a challenge to determine how much of each drug is safe to take.

Because of the counteractive effects, a person may feel less impaired than they actually are while under the influence of both substances. This can lead them to take more and overdose without realizing they’ve ingested a dangerous amount.

Restoril Overdose With Street Drugs

Many illicitly sold substances, like cocaine, methamphetamine, and heroin are cut with agents like baking soda or laundry detergent that make them weaker. Some are laced with other drugs, like fentanyl, that make them stronger.

Whether stimulant or depressant, mixing any street drug with Restoril is dangerous because the inconsistent potency can lead someone to take too much and overdose.

Temazepam Overdose By Snorting (Insufflation) Or Injection

Temazepam (Restoril) is meant to be taken orally, but some people crush the pills and snort the powder or mix it into a solution and inject it to experience a faster high. With these methods, the drug is absorbed directly by the bloodstream.

Benzodiazepines are generally less effective when snorted or injected. This may cause someone to take a much higher dose to feel the effects. Paired with the fact that it enters the bloodstream immediately, this also increases overdose risk.

What To Do If Someone Overdoses On Temazepam

If you believe that someone has overdosed on temazepam (Restoril), contact 911 immediately. In the mean time, it may help to:

  • loosen tight clothing around their neck
  • lift their chin gently to open airway
  • check that the airway is clear of objects
  • place them on their side in the recovery position

If a person is unable to breathe for a significant period of time, the lack of oxygen can lead to brain and muscle damage, if not death. It is essential to seek medical help as soon as possible.

Treatment For Temazepam (Restoril) Overdose

Treatment for a temazepam overdose may involve induced vomiting, stomach-pumping, and fluid injection to get the drug quickly out of the body.

In some cases, medical professionals administer flumazenil (Romazicon), a benzodiazepine receptor antagonist that reverses the sedative effects of drugs like Restoril.

If a person overdoses on temazepam, it is likely that they are abusing the drug, either by taking too much or mixing it with other substances. This is a sign of physical dependence and addiction, which can be effectively treated through an inpatient rehab program.

Inpatient addiction treatment often begins with medically supervised detox that clears temazepam from the body. A person then participates in various evidence-based therapies that deal with underlying issues and work to change their behavior.

Through inpatient care, recovering individuals learn life skills, coping techniques, and healthy habits to prevent relapse.

Drug Enforcement Administration - Drugs of Abuse: Benzodiazepines

Mayo Clinic - Drugs and Supplements: Temazepam (Oral Route)

U.S. National Library of Medicine: DailyMed - LABEL: RESTORIL - temazepam capsule

Find The Right Treatment Program Today.
Find The Right Treatment Program Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592